[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.92.239.248. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1971

Renal Tubular Acidosis Due to Amphotericin B Nephrotoxicity

Author Affiliations

Little Rock, Ark

From the Department of Medicine, University of Arkansas Medical Center, and the Veterans Administration Hospital, Little Rock, Ark.

Arch Intern Med. 1971;127(2):241-244. doi:10.1001/archinte.1971.00310140069007
Abstract

Urinary acidification after ammonium chloride loading was evaluated in 22 patients treated with amphotericin B and in ten normal volunteers. Six patients were studied while receiving amphotericin B; all had defective renal excretion of acid, although systemic acidosis was absent. Four of these patients were restudied following treatment; three were normal at two, four, and eight months respectively; and one remained abnormal at ten months. Three patients, initially studied one to five months after completion of treatment, excreted an acid load normally. Fourteen patients studied more than a year following treatment with amphotericin B were all normal. Incomplete renal tubular acidosis is a common, but reversible, complication of amphotericin B therapy. Urinary acidification is normal within a few months after treatment is discontinued. Alkali therapy is indicated in patients who develop renal tubular acidosis and potassium supplementation should be given if hypokalemia appears.

×